published in the .
SARS-CoV-2 infection has been associated with a range of skin conditions, wrote Antonio Martinez-Lopez, MD, of Virgen de las Nieves University Hospital, Granada, Spain, and colleagues, who provided an overview of the cutaneous side effects associated with drugs used to treat COVID-19 infection.
“Cutaneous manifestations have recently been described in patients with the new coronavirus infection, similar to cutaneous involvement occurring in common viral infections,” they said. Infected individuals have experienced maculopapular eruption, pseudo-chilblain lesions, urticaria, monomorphic disseminated vesicular lesions, acral vesicular-pustulous lesions, and livedo or necrosis, they noted.
Diagnosing skin manifestations in patients with COVID-19 remains a challenge, because it is unclear whether the skin lesions are related to the virus, the authors said. “Skin diseases not related to coronavirus, other seasonal viral infections, and drug reactions should be considered in the differential diagnosis, especially in those patients suffering from nonspecific manifestations such as urticaria or maculopapular eruptions,” they wrote.
However, “urticarial lesions and maculopapular eruptions in SARS-CoV-2 infections usually appear at the same time as the systemic symptoms, while drug adverse reactions are likely to arise hours to days after the start of the treatment,” they said.
The reviewers noted several cutaneous side effects associated with several of the often-prescribed drugs for COVID-19 infection. The antimalarials hydroxychloroquine and chloroquine had been authorized for COVID-19 treatment by the Food and Drug Administration, but this emergency authorization was rescinded in June. They noted that up to 11.5% of patients on these drugs may experience cutaneous adverse effects, including some that “can be mistaken for skin manifestations of SARS-CoV-2, especially those with maculopapular rash or exanthematous reactions.” Another side effect is exacerbation of psoriasis, which has been described in patients with COVID-19, the authors said.
The oral antiretroviral combination lopinavir/ritonavir, under investigation in clinical trials for COVID-19, has been associated with skin rashes in as many as 5% of adults in HIV studies. Usually appearing after treatment is started, the maculopapular pruritic rash is “usually well tolerated,” they said, although there have been reports of Stevens-Johnson syndrome. Alopecia areata is among the other side effects reported.
Remdesivir also has been authorized for emergency treatment of COVID-19, and the small amount of data available suggest that cutaneous manifestations may be infrequent, the reviewers said. In a recent study of 53 patients treated with remdesivir for 10 days, approximately 8% developed a rash, but the study did not include any information “about rash morphology, distribution, or timeline in relation to remdesivir that may help clinicians differentiate from cutaneous manifestations of COVID-19,” they said.
Other potential treatments for complications of COVID-19 include imatinib, tocilizumab, anakinra, immunoglobulins, corticosteroids, colchicine, and low molecular weight heparins; all have the potential for association with skin reactions, but data on skin manifestations associated with COVID-19 are limited, the authors wrote.
Notably, data on the use of systemic corticosteroids for COVID-19 patients are controversial, although preliminary data showed some reduced mortality in COVID-19 patients who were on respiratory support, they noted. “With regard to differential diagnosis of cutaneous manifestations of COVID-19, the vascular fragility associated with corticosteroid use, especially in elderly patients, may be similar to the thrombotic complications of COVID-19 infection.”
Knowledge about the virology of COVID-19 continues to evolve rapidly, and the number of drugs being studied as treatments continues to expand, the authors pointed out.
“By considering adverse drug reactions in the differential diagnosis, dermatologists can be useful in assisting in the care of these patients,” they wrote. Drugs, rather than the infection, may be the cause of skin reactions in some COVID-19 patients, and “management is often symptomatic, but it is sometimes necessary to modify or discontinue the treatment, and some conditions can even be life-threatening,” they concluded.
The study received no outside funding. The researchers had no financial conflicts to disclose.
SOURCE: Martinez-Lopez A et al. J Am Acad Dermatol. 2020 .